Table of Contents

What Medication Causes Hair Loss? Inclusive List of Meds

The medications that cause hair loss can be defined by their active ingredients. What causes hair loss is actually the active ingredients not medications in general. These active ingredients could be used for hormonal treatments, diabetes, heart diseases, or blood pressure treatments. So, what medications cause hair loss? 

We’ll shed some light on this, but let’s look at some key points first:

  • MEDICATION-INDUCED HAIR LOSS IS MOSTLY TEMPORARY.
  • MOST OF THE TIME, TELOGEN EFFLUVIUM IS TRIGGERED.
  • METFORMIN DOESN’T CAUSE HAIR LOSS.
  • MINOXIDIL CAN BE USED AS AN AFTER-TREATMENT.

Can Some Medications Cause Hair Loss?

Yes, some medications can have hair loss as a side effect. It’s called drug-induced hair loss.

It’s common to face it but not everyone will have the same experience.

In some cases, it’s much more severe. Although hair loss cause depends on the specific drug, it’s often the medication affecting the growth phase of hair follicles. Meaning you’re either experiencing anagen or telogen effluvium.

What Medications Cause Hair Loss?

There are some medications known to have hair loss side effects.

Here’s a list of prescription medications that can cause hair loss:

  • CHEMOTHERAPY
  • SOME ANTIDEPRESSANTS (ESPECIALLY SSRIs, LITHIUM)
  • STEROIDS
  • ANTICOAGULANTS
  • ANTIHYPERTENSIVES (BLOOD PRESSURE MEDICATIONS)
  • ANTICONVULSANTS (EPILEPSY DRUGS)
  • MOOD STABILIZERS
  • NONSTEROIDAL ANTI-INFLAMMATORY DRUGS (NSAIDs)
  • THYROID MEDICATIONS
  • SOME BIRTH CONTROL PILLS (ORAL/HORMONAL CONTRACEPTIVES)
  • WEIGHT LOSS DRUGS
  • SEVERE ACNE MEDICATIONS (ISOTRETINOIN, RETINOIDS)
  • IMMUNOSUPPRESSANTS
  • SOME ANTIBIOTICS


The most common medications that show hair loss side effects are birth control pills, severe acne medications, and mood stabilizers. It is actually because they are mostly used medications.

Of their recent popularity, we can observe that some weight loss medications may also lead to hair loss.

⚠️ Keep in mind that not everyone using some of these drugs will definitely experience hair loss.

Which Blood Pressure Medications Cause Hair Loss?

Blood pressure meds and hair loss are often associated with beta-blockers, ACE inhibitors, and diuretics, which may contribute to this side effect in some people. Among blood pressure medications and their active ingredients that can cause hair loss are:

BETA-BLOCKERS: 

  • METOPROLOL
  • PROPRANOLOL
  • ATENOLOL
  • TIMOLOL
  • NADOLOL

ACE INHIBITORS: 

  • LISINOPRIL
  • ENALAPRIL
  • CAPTOPRIL

DIURETICS: 

  • THIAZIDE

Among these drugs, studies show that beta blockers stopped hair growth, meanwhile ACE inhibitors caused hair loss.

Can Heart Medications Cause Hair Loss?

Yes, although reported as a rare side effect, some heart medications can cause hair loss. Beta-blockers and ACE inhibitors are medications used for both lowering blood pressure and supporting heart health by reducing the heart’s workload and the risk of heart failure. 

Other heart medications that can cause hair loss are anticoagulants, such as warfarin and coumadin. Last but not least, while quite rare, amiodarone, an antiarrhythmic drug, can be listed among the heart medications that cause hair loss.

Does Metformin Cause Hair Loss?

Metformin is a diabetes medication usually prescribed to people who suffer from type 2 diabetes or polycystic ovary syndrome (PCOS).

There is little to no evidence as to diabetic medications causes hair loss.

There’s only one study that handles this issue through a 69-year-old patient experiencing sudden eyebrow and eyelash hair loss. Even with that information, it’s hard to be sure that metformin is the main cause since there could be other underlying reasons combined.

Do Cholesterol Meds Cause Hair Loss?

Cholesterol meds typically won’t cause any hair loss. However, statins, which are medications designed to lower cholesterol, have been reported to cause hair loss as a potential side effect.

You shouldn’t worry since it’s only seen in 1% of patients using statins.

Are There Any ADHD Meds That Don’t Cause Hair Loss?

ADHD meds and hair loss can sometimes concern some patients, but not all medications used to treat ADHD are associated with this side effect. For instance, Adderall or the ones with methylphenidate active ingredient can possibly cause hair loss. 

Now, there are some alternatives for these such as atomoxetine and guanfacine, which won’t cause hair loss.

Which Medications Cause Hair Loss in Females?

Medications that commonly cause hair loss in women are birth control pills (oral contraceptives) and hormone replacement therapy because they interrupt the hair cycle by causing a shift in hormone levels.

It’s worth mentioning that besides hormone-related issues, women are more prone to thyroid and autoimmune diseases. Drugs that can cause women’s hair loss are thyroid medications and immunosuppressants.

As for what thyroid medications cause hair loss, we can mention three of them which are levothyroxine, carbimazole, and propylthiouracil.

Is the Hair Loss Preventable While Using These Medications?

Unfortunately, there is no specific way to prevent drug-induced hair loss. But in most cases, going off the medication will solve the problem, and your hair will eventually grow back in 6 months or so. If discontinuing doesn’t improve the situation, there might be another underlying cause.

However, you can still promote hair growth after the loss period through:

  • A HEALTHY DIET HIGH IN OMEGA-3, OMEGA-6, AND ANTIOXIDANTS, 
  • TAKING SUPPLEMENTS (VITAMINS B AND A, IRON, BIOTIN, AND ZINC IN PARTICULAR)
  • PROMOTING BLOOD FLOW TO HAIR FOLLICLES BY MASSAGING THE SCALP DURING SHAMPOO
  • MINOXIDIL

When it comes to chemotherapy, to reduce the severity of hair loss, there is this therapy called hair cooling. The aim is to promote blood flow to hair follicles by using hair-cooling tools before and after the sessions. 

IMPORTANT TO KNOW:

You shouldn’t be going off the medication without informing your doctor. Depending on your specific situation, they can prescribe an alternative drug that doesn’t have hair loss as a side effect. 

Does Minoxidil Work When Taking Medications That Cause Hair Loss?

No, minoxidil won’t work while taking the medication. Only after solving the underlying issue, using minoxidil can promote hair growth by extending the growth phase of the hair cycle (anagen phase), promoting blood flow, and reversing the miniaturization effects. 

⚠️ Keep in mind that it’s still going to take about 6 to 8 months for the hair to grow back even with minoxidil.

When to Seek Medical Advice

After 4-5 weeks into using a medication with hair loss side effects, if you notice symptoms you should seek medical advice and inform the doctor who prescribed your drug.

  • SUDDEN HAIR LOSS
  • LOSING MORE THAN 150-200 HAIR STRANDS PER DAY
  • HAIR FALLING OUT IN CLUMPS
  • HAIR THINNING ON CROWN 
  • EYEBROW AND EYELASHES FALLING OUT

 

Another option is to consult a dermatologist to make sure the main reason for your hair loss is actually the side effect of the medication. If other, your dermatologist will direct you to the specialist accordingly. 

[1] Succurro E, Palleria C, Ruffo M, Serra R, Arturi F, Gallelli L. Loss of Eyebrows and Eyelashes During Concomitant Treatment with Sitagliptin and Metformin. Current Drug Safety. 2017;12(1):10-12. doi:https://doi.org/10.2174/1574886311666161014125536

[2] Shelley ED, Shelley WB. Alopecia and drug eruption of the scalp associated with a new beta-blocker, nadolol. Cutis. 1985;35(2):148-149. Accessed August 24, 2023. https://pubmed.ncbi.nlm.nih.gov/3979099/

[3] Kataria V, Wang H, Wald JW, Phan YL. Lisinopril-Induced Alopecia: A Case Report. Journal of Pharmacy Practice. 2016;30(5):562-566. doi:https://doi.org/10.1177/0897190016652554

[4] Le Floc’h C, Cheniti A, Connétable S, Piccardi N, Vincenzi C, Tosti A. Effect of a nutritional supplement on hair loss in women. Journal of Cosmetic Dermatology. 2015;14(1):76-82. doi:https://doi.org/10.1111/jocd.12127

[5] Etminan M, Sodhi M, Procyshyn RM, Guo M, Carleton BC. Risk of hair loss with different antidepressants: a comparative retrospective cohort study. International Clinical Psychopharmacology. 2018;33(1):44-48. doi:https://doi.org/10.1097/YIC.0000000000000191

[6] Watras MM, Patel JP, Arya R. Traditional Anticoagulants and Hair Loss: A Role for Direct Oral Anticoagulants? A Review of the Literature. Drugs – Real World Outcomes. 2016;3(1):1-6. doi:https://doi.org/10.1007/s40801-015-0056-z

[7]  Chen B, Choi H, Hirsch LJ, et al. Cosmetic side effects of antiepileptic drugs in adults with epilepsy. Epilepsy & Behavior. 2015;42:129-137. doi:https://doi.org/10.1016/j.yebeh.2014.10.021

[8] Tosi A, Misciali C, Piraccini BM, Peluso AM, Bardazzi F. Drug-induced hair loss and hair growth. Incidence, management and avoidance. Drug Safety. 1994;10(4):310-317. doi:https://doi.org/10.2165/00002018-199410040-00005

[9] Patel M, Harrison S, Sinclair R. Drugs and Hair Loss. Dermatologic Clinics. 2013;31(1):67-73. doi:https://doi.org/10.1016/j.det.2012.08.002

[10] Tosti A, Pazzaglia M. Drug Reactions Affecting Hair: Diagnosis. Dermatologic Clinics. 2007;25(2):223-231. doi:https://doi.org/10.1016/j.det.2007.01.005

[11] Kumar Kj, Kumar M, Kumar T, Chavan A. Diffuse scalp hair loss due to levothyroxine overdose. Indian Dermatology Online Journal. 2015;6(7):58. doi:https://doi.org/10.4103/2229-5178.171054

‌[12] Bilac O, Kütük M, Bilaç C. Hair loss due to methylphenidate use: A case study. Indian Journal of Psychiatry. 2018;60(1):159. doi:https://doi.org/10.4103/psychiatry.indianjpsychiatry_156_16